Hypoglycaemia (hypo) is defined as a blood glucose level of less than 4.0 mmol/l. Symptoms of this include:
Sometimes trouble speaking.
In most people these symptoms are easily recognisable, and so the person eats to resolve the symptoms. These symptoms act as warning signs. The brain can still access circulating blood glucose for fuel.
If they do not or cannot eat then the blood glucose levels continue to drop, at this point the symptoms progress to confusion, drowsiness, changes in behaviour, coma and seizure.
Mild to moderate hypos can be treated by giving a fast acting glucose, for example fresh orange/apple juice, a can of coke ( non diet ), four dextrose tablets.
An improvement should be seen within 10 minutes, if the levels after 10 minutes are still below 4.0, then the treatment can be repeated. Once the level has risen above 4.0 a long acting carbohydrate should be given. This can be a couple of biscuits or half a sandwich.
If the hypo has progressed to the point where they cannot or will not eat anything then more drastic action needs to be taken. Glucagon can be given intramuscularly. Glucagon causes a rapid release of glucose stores from the liver. A response is usually seen within minutes and lasts for about 90 minutes. Again, a long acting carbohydrate should be given to maintain the blood sugar levels in a safe range.
If glucagon is not available then an ambulance must be called immediately so that an intravenous route of glucose can be administered as soon as possible.